Men Who Used Propecia Risk Depression, Suicidal Thoughts
Men who developed persistent sexual side effects while on finasteride (Propecia), a drug commonly used for male pattern hair loss, have a high prevalence of depression and suicidal thoughts, according to a new study from researchers at George Washington University.
For the study, Dr. Michael Irwig, an assistant professor of medicine, interviewed 61 men who were former users of finasteride with persistent sexual side effects for more than three months.
The interviews gathered demographic information, medical and psychiatric histories, and information on medication use, sexual function, and alcohol consumption.
All of the former finasteride users were otherwise healthy men with no baseline sexual dysfunction, medical conditions, psychiatric conditions or use of oral prescription medications, according to the researcher.
He also conducted interviews with a control group of 29 men who had male pattern hair loss but who had never used the drug and who denied any history of psychiatric conditions or use of psychiatric medications.
Both groups self-administered the Beck Depression Inventory II (BDI-II), a widely used, validated instrument that measures the severity of depression in adults, he noted.
According to the scores from the BDI-II, most former finasteride users exhibited some degree of depressive symptoms: 11 percent had mild symptoms; 28 percent had moderate symptoms; and 36 percent had severe symptoms.
In addition, 44 percent reported suicidal thoughts. In the control group, just 10 percent had mild depressive symptoms with no cases of moderate or severe symptoms, and just 3 percent reported suicidal thoughts.
“The potential life-threatening side effects associated with finasteride should prompt clinicians to have serious discussions with their patients,” Irwig said. “The preliminary findings of this study warrant further research.”
Source: George Washington University
Wood, J. (2012). Men Who Used Propecia Risk Depression, Suicidal Thoughts. Psych Central. Retrieved on November 28, 2015, from http://psychcentral.com/news/2012/08/07/men-who-used-propecia-risk-depression-suicidal-thoughts/42778.html